Back to Journals » International Medical Case Reports Journal » Volume 13

Dupilumab-Associated Blepharoconjunctivitis with Giant Papillae

Authors Vingopoulos F, Lazzaro DR

Received 19 May 2020

Accepted for publication 26 June 2020

Published 28 July 2020 Volume 2020:13 Pages 303—305

DOI https://doi.org/10.2147/IMCRJ.S263068

Checked for plagiarism Yes

Review by Single-blind

Peer reviewer comments 2

Editor who approved publication: Dr Scott Fraser


Filippos Vingopoulos, Douglas R Lazzaro

New York University School of Medicine, Department of Ophthalmology, New York, NY 10017, USA

Correspondence: Douglas R Lazzaro
New York University School of Medicine, Department of Ophthalmology, 222 East 41st Street, 4th Floor, New York, NY 10017, USA
Tel +1 (929) 455-5051
Email drleyedoc@aol.com

Purpose: To describe a case of severe dupilumab-associated blepharoconjunctivitis with giant papillae treated with high potency corticosteroid eyedrops, without discontinuing or reducing dupilumab therapy.
Case Report: A 22-year-old Latin American female with a long history of severe atopic dermatitis (AD) with no ocular involvement presented 20 weeks after starting treatment with dupilumab injections with blurry vision, multiple chalazia, eyelid swelling and severe conjunctival injection in both eyes. She also reports having a hordeolum 2 months prior and severely dry eyes starting 2 weeks prior. Slit-lamp examination revealed severe conjunctivitis with macroscopically visible giant papillae in the right lower tarsal conjunctiva. The diagnosis of severe dupilumab-associated blepharoconjunctivitis was made and difluprednate 0.05% eyedrops two times a day for 7 days was initiated. Given the severity of her AD and her marked skin improvement with dupilumab, it was decided to continue dupilumab without reducing the dose. At 2-day follow-up, conjunctival injection had markedly improved, and at 2-month follow-up, her examination was unremarkable. Currently, our patient only uses dexamethasone 0.1% drops few times a week as per needed for occasional eye irritation.
Conclusion: As dupilumab injections begin to claim a rightful place in medicine, the ophthalmic community may start encountering dupilumab-associated ocular surface disease all more often and potentially play an important role in identifying, characterizing and treating the adverse ocular effects from this novel medication.

Keywords: dupilumab, blepharoconjunctivitis, conjunctivitis, atopic dermatitis, dupilumab adverse reactions

Creative Commons License This work is published and licensed by Dove Medical Press Limited. The full terms of this license are available at https://www.dovepress.com/terms.php and incorporate the Creative Commons Attribution - Non Commercial (unported, v3.0) License. By accessing the work you hereby accept the Terms. Non-commercial uses of the work are permitted without any further permission from Dove Medical Press Limited, provided the work is properly attributed. For permission for commercial use of this work, please see paragraphs 4.2 and 5 of our Terms.

Download Article [PDF]  View Full Text [HTML][Machine readable]